Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 102, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 4, 2005, 3:48 PM EDT for Stokes County, North Carolina; Patrick County, Virginia. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2005, 3:48 PM EDT (19:48 UTC)
- Expired
- Aug 4, 2005, 4:21 PM EDT
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Stokes County, NC, Patrick County, VA
The radar
The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 4:00 PM EDT | HAIL 0.75 | 5 Sw Stuart, VA | CORRECTED TIME OF REPORT. |
| Aug 4, 4:15 PM EDT | HAIL 0.75 | Collinstown, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1110 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 041950 SVRRNK NCC169-VAC141-042030- /O.NEW.KRNK.SV.W.0102.050804T1948Z-050804T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 348 PM EDT THU AUG 4 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA SOUTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA * UNTIL 430 PM EDT * AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES NORTHEAST OF COLLINSTOWN...OR ABOUT 5 MILES NORTHEAST OF FRANCISCO...AND MOVING SOUTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... COLLINSTOWN... FRANCISCO... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3667 8023 3661 8045 3642 8036 3645 8013 $$ JH
2 follow-up statements
000
WWUS51 KRNK 042011
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT THU AUG 4 2005
VAC141-042019-
/O.CAN.KRNK.SV.W.0102.000000T0000Z-050804T2030Z/
PATRICK-
409 PM EDT THU AUG 4 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PATRICK COUNTY HAS
BEEN CANCELLED...
THE SEVERE THUNDERSTORM THAT WAS OVER EXTREME SOUTHERN PATRICK
COUNTY HAS MOVED INTO STOKES COUNTY...THUS THE WARNING HAS BEEN
CANCELLED.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4 OR
EMAIL YOUR REPORTS TO RNK.SKYWARN@NOAA.GOV.
LAT...LON 3652 8016 3652 8030 3650 8040 3642 8036
3645 8013 3651 8017
$$
NCC169-042030-
/O.CON.KRNK.SV.W.0102.000000T0000Z-050804T2030Z/
STOKES-
409 PM EDT THU AUG 4 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT FOR
NORTHERN STOKES COUNTY...
AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR FRANCISCO...MOVING SOUTH AT 15 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...FRANCISCO.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4 OR
EMAIL YOUR REPORTS TO RNK.SKYWARN@NOAA.GOV.
LAT...LON 3652 8016 3652 8030 3650 8040 3642 8036
3645 8013 3651 8017
$$
JH000
WWUS51 KRNK 042021
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT THU AUG 4 2005
NCC169-042029-
/O.CAN.KRNK.SV.W.0102.000000T0000Z-050804T2030Z/
STOKES-
419 PM EDT THU AUG 4 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STOKES COUNTY HAS
BEEN CANCELLED...
AT 417 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED
THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELLED.
REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE OFFICE IN BLACKSBURG.
TO REPORT SEVERE WEATHER IN SOUTHERN PATRICK COUNTY SOUTH OF STUART
OR IN NORTHERN STOKES COUNTY ALONG ROUTE 89...PLEASE CONTACT THE
NATIONAL WEATHER SERVICE IN BLACKSBURG TOLL FREE AT 1...8 6 6...2 1
5...4 3 2 4 OR EMAIL YOUR REPORTS TO RNK.SKYWARN@NOAA.GOV.
LAT...LON 3652 8016 3652 8030 3650 8040 3642 8036
3645 8013 3651 8017
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:40 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 4, 2:40 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT THU AUG 4 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... EARLY AFTERNOON SURFACE ANALYSIS INDICATED A WEAK SURFACE RIDGE OVER THE MID ATLANTIC REGION WITH AN UPPER RIDGE AXIS EXTENDING FROM CALIFORNIA EAST THROUGH VIRGINIA. NO CHANGE IN AIRMASS HAS OCCURRED OVER THE BLACKSBURG COUNTY WARNING AREA DURING THE PAST 24-36 HOURS...WITH CURRENT TEMPERATURES ABOUT WHAT THEY WERE AT SAME TIME YESTERDAY. AN UNCAPPED SOUNDING ONCE AGAIN EXISTS OVER THE ENTIRE FORECAST AREA...WITH CONVECTIVE AVAILABLE POTENTIAL ENERGY IN THE 1500-2500 J/KG RANGE WITH NO CONVECTIVE INHIBITION. HOWEVER...LACK OF ANY FOCUSING MECHANISM...NO DYNAMIC SUPPORT...RELATIVELY DRY MID ATMOSPHERIC PROFILE...AND A WEAK SUBSIDENCE INVERSION CENTERED AROUND 12000 FEET IS LIMITING THUNDERSTORM ACTIVITY TO ISOLATED IN NATURE.... WITH BEST CHANCES IN THE HIGHER TERRAIN ALONG BLUE RIDGE WHERE UPDRAFTS ARE MORE LOCALIZED AND SUSTAINED DUE TO OROGRAPHICS AND DIFFERENTIAL HEATING. WITH NO OTHER SUPPORT AVAILABLE...THUNDERSTORM ACTIVITY SHOULD AGAIN RAPIDLY DISSIPATE AROUND SUNSET WITH LOSS OF SURFACE HEATING. WEATHER ON FRIDAY WILL BEGIN TO CHANGE AS SHORT WAVE TROF IN NORTHERN STREAM MOVES EAST THROUGH NEW ENGLAND AND CAUSES SLIGHT FLATTENING OF MEAN UPPER RIDGE OVER MID ATLANTIC STATES. WEAKENING COLD FRONT ASSOCIATED WITH SHORT WAVE TROF SHOULD APPROACH THE AREA FROM THE NORTHWEST FRIDAY MORNING...WORKING SLOWLY INTO THE AREA DURING THE AFTERNOON. SUFFICIENT LOW LEVEL FORCED ASCENT/CONVERGENCE IN VICINITY OF FRONTAL BOUNDARY SHOULD EXIST IN UNCAPPED ENVIRONMENT TO SUPPORT A GREATER CONVECTIVE THREAT...IN BOTH AREA AND COVERAGE...BY FRIDAY AFTERNOON...EVEN OVER PIEDMONT OF VIRGINIA AND NORTH CAROLINA WHICH HAS BEEN LARGELY PRECIPITATION FREE THE PAST SEVERAL DAYS. SIGNIFICANT DYNAMICS ARE LACKING WITH THIS SYSTEM. HOWEVER... MODERATE INSTABILITY AND A MORE SUSTAINED AND FOCUSED AREA OF CONVERGENCE SHOULD SUPPORT THE DEVELOPMENT OF AT LEAST A COUPLE OF STRONG-MARGINALLY SEVERE MULTICELLULAR STORMS. NO ORGANIZED SEVERE WEATHER THREAT APPEARS TO EXIST AT THIS TIME. TEMPERATURES ON FRIDAY WILL LIKELY BE SEVERAL DEGREES COOLER THAN THOSE OF THE PAST COUPLE OF DAYS ACROSS SOUTHEAST WEST VIRGINIA DUE TO MORE ABUNDANT PRE-FRONTAL CLOUDS AND A HIGHER THREAT OF PRECIPITATION DURING THE TIME OF MAX HEATING. HOWEVER...TEMPERATURES ACROSS THE PIEDMONT MAY AGAIN APPROACH THE LOWER-MID 90S AS SURFACE WINDS AHEAD OF FRONT GO SLIGHTLY DOWNSLOPE AND WHERE PRE-FRONTAL CLOUDS WILL NOT ARRIVE UNTIL LATER IN THE AFTERNOON. DEW POINTS MIXING BACK DOWN INTO THE UPPER 60S OVER THE PIEDMONT DURING FRIDAY AFTERNOON WILL RESULT IN HEAT INDEX VALUES APPROACHING 100F...BUT AGAIN SHY OF THE ADVISORY CRITERIA OF 105F...SO NO ADVISORIES WILL BE POSTED. WILL NEED TO PUSH DEW POINTS INTO THE 73 DEGREE RANGE WITH MID 90 SURFACE TEMPERATURES TO CROSS ADVISORY THRESHOLD. && .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... FOLLOWED HPC GUIDE GRIDS DURING THE PERIOD. FRONTAL BOUNDARY DROPS SOUTH IN THE AREA...AND IS EXPECTED TO WEAKEN AND STALL ACROSS THE REGION...AS UPPER RIDGE RETROGRADES ACROSS THE SOUTHEAST. THE NAM AND GFS HAVE SLIGHTLY DIFFERING SOLUTIONS. THE GFS DEVELOPS WEAK CYCLONIC CIRCULATION...WITH WEAKER THE RIDGE IN COMPARISON TO NAM...AND ACTUALLY SPREADS TROPICAL MOISTURE NORTHWARD. OVERALL...MOISTURE REMAINS IN ENTRENCHED ACROSS THE FORECAST AREA AND EXPECTED SCATTERED MAINLY DIURNAL CONVECTION. MADE SOME MINOR ADJUSTMENTS IN TEMPERATURES DURING THE PERIOD AND KEPT IT UNSETTLED. && .AVIATION... NO CHANGE IN AIRMASS OR FORECAST WEATHER FOR TAF SITES...WITH NEARLY IDENTICAL CONDITIONS THE NEXT 24 HOURS AS WHAT HAS BEEN EXPERIENCED THE PAST 24 HOURS. WEAK RIDGE OF HIGH PRESSURE AT THE SURFACE WILL REMAIN OVER OR NEAR THE FORECAST AREA THROUGH THE PERIOD...RESULTING IN VERY WEAK OR CALM SURFACE WINDS SUPPORTING THE DEVELOPMENT OF PATCHY NIGHTTIME FOG IN LOW LYING AREAS. LATE AFTERNOON/EARLY EVENING ISOLATED THUNDERSTORMS SHOULD REMAIN MAINLY OVER HIGHER TERRAIN... AND THEREFORE NOT EXPECTED TO DIRECTLY IMPACT ANY TAF SITE THROUGH 18Z FRI. WIDELY SCATTERED THUNDERSTORMS IN ADVANCE OF APPROACHING COOL FRONT ON FRIDAY ARE NOT EXPECTED TO IMPACT SITES UNTIL 18Z OR LATER. DEVELOPMENT OF FOG SHOULD RESTRICT SURFACE VISIBILITY TO 3-5 MILE RANGE AS EARLY AS 02Z THIS EVENING AT LEWISBURG AND DANVILLE... AND IN 06-07Z TIMEFRAME AT BLUEFIELD AND LYNCHBURG. OCCASIONAL PERIODS OF INSTRUMENT FLIGHT RULE CONDITIONS ARE POSSIBLE AT AFOREMENTIONED AIRPORTS WITHIN A COUPLE HOURS OF INITIAL ONSET OF FOG. BRIEF RESTRICTION IN VISIBILITY TO 5 OR 6 MILES POSSIBLE AT ROANOKE AN HOUR EITHER SIDE OF SUNRISE FRIDAY. ALL LOCATIONS SHOULD SEE RAPID RETURN TO VISUAL FLIGHT RULE CONDITIONS WITH NO VIS && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && DW/KK/DW
Hazardous weather outlook, Aug 4, 5:50 AM EDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 550 AM EDT THU AUG 4 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051000- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 550 AM EDT THU AUG 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:44 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.